Important information for those taking blood thinners
If you have atrial fibrillation, issues with narrowed coronary arteries, have a history of blood clots in your legs or have undergone stent placement or valve surgery there's a good chance you take warfarin (Coumadin). A blood thinner such as warfarin reduces blood's ability to clot and lowers the risk of stroke, heart attack, and even death. However if you are taking certain antibiotics or antifungal medication you could be endangering your health if not closely monitored.
Tis the season for sinus infections, bronchitis and pneumonia. Doctor’s offices and convenient care clinics are over run with these ailments and prescriptions for antibiotics are being written on the daily. If you are placed on certain antibiotics along with your daily warfarin you are risking your health.
What do blood thinners do?
As expected blood thinners do just that… thin the blood. If you have narrowed blood vessels, a stent in a blood vessel or a mechanical heart valve you do not want clot formation. With atrial fib it is a slightly different story. Blood thinners don’t control atrial fibrillation (afib). but they may help prevent a stroke. A fib puts you at risk for stroke because it causes blood to become somewhat stagnant and pool in your heart. This can in turn lead to a clot forming and then traveling to your brain. A blood thinner can help a clot from forming.
Some antibiotics and antifungal medications increase warfarin's blood-thinning ability and raise the risk of internal bleeding. Some antibiotics decrease warfarin's ability to "thin" the blood, increasing the risk for a blood clot formation. Therefore, people taking warfarin and antibiotics must have their lab values monitored closely. If you are prescribed an antibiotic to treat or prevent an infection, you should inform the doctor who prescribes your warfarin.
"Monitoring is key. It is important to maintain a level of warfarin that is high enough to prevent unwanted blood clots without overly increasing the risk of bleeding," says Dr. Tejal Gandhi, professor of medicine at Harvard Medical School.
In a study of 38,762 patients taking warfarin, researchers found that patients taking antifungals and antibiotics increased the risk of bleeding within two weeks. (American Journal of Medicine, February 2012).
Warfarin levels are done by checking your international normalized ratio (INR). The higher the INR, the longer it takes your blood to clot. If you take warfarin, an INR of 2 to 3 is often ideal, however it varies according to why you are taking it. This is where antibiotics can or antifungal medication can raise havoc causing your INR to raise or fall significantly.
If your stable INR of 2 elevates to 4 you risk having a gastrointestinal bleed. Worse yet a simple fall could cause you to have a life threatening intracranial brain bleed.
Almost all antibiotics can increase the effects of warfarin by decreasing the intestinal flora that produce vitamin K. This can increase bleeding.
Drugs that can interact with warfarin include:
Most physicians are aware of the potential for interactions. However there is always a risk for miscommunication. It is therefore YOUR job to tell every medical provider that is planning on prescribing you an antibiotic or antifungal that you are taking blood thinners. This is especially important if you are going to more than one healthcare provider or pharmacist.